Colorado, 2016Avalanche in Colorado, December 12, 2016
December 12, 2016 · NWS GJT · 1 event in 1 county or zone
An unusually long and warm dry period in early December resulted in an unstable snowpack with avalanche potential.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusually long and warm dry period in early December resulted in an unstable snowpack with avalanche potential.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 12, 10:47 AM MST, 58 minutes earlier.
Area forecast discussion, Dec 12, 10:47 AM MST, 58 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1047 AM MST Mon Dec 12 2016
.SHORT TERM...(Today through Tuesday)
Issued at 330 AM MST Mon Dec 12 2016
Fast west to northwest flow aloft will remain in place through
Tuesday with light orographically driven showers hanging on over
the higher terrain. Left exit region of upper level jet will drift northward
across our forecast area today, aiding in lift for afternoon
showers across the Park Range north of Steamboat Springs.
Otherwise, a fairly quiet period across the area with temperatures
running above seasonal norms in most areas.
As the jet lifts north into Wyoming tonight expect a downtick in
the showers through midday Tuesday. Jet shows signs of splitting
by late Tuesday afternoon with 120kt streak moving across our
northern and central mountains. Another push of deeper moisture
arrives with this feature, which promises more snowfall for the
high country with a mixed bag expected for the valleys.
.LONG TERM...(Tuesday night through Sunday)
Issued at 330 AM MST Mon Dec 12 2016
A closed low dropping south from the Gulf of Alaska along British
Columbia to just off of the coast of Washington will pump
moisture and weak disturbances in westerly flow toward Utah and
Colorado on Tuesday night and Wednesday. The upper level jet
shifts northward Wednesday, and will significantly increase
moisture over the region. MOS guidance indicates temperatures will
increase to 5 to 10 degrees above normal for this time of year
despite the enhanced cloud cover due to WAA with this system. The
GFS is probably a bit overexcited about precipitation development,
but chances of precipitation will spread from over the San Juans
by Tuesday evening and looks to spread north across northwest
Colorado in westerly flow by Wednesday afternoon. Snow level at
this time looks to be high like this last storm, so impacts to
travel should remain over the high mountain passes. A stronger
closed low off of the Pacific NW coast late this week will push
onshore and bring multiple disturbances to the Great Basin and
Rocky Mountains Friday into Saturday. Ultimately a strong cold
front looks like it will pass through accompanying this broad
trough passage on Friday night. Much colder temperatures behind
this front are expected to persist through next weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1047 AM MST Mon Dec 12 2016
VFR conditions will prevail at all TAF sites through the period.
Mid and high level clouds will continue to stream over the area
for occasional BKN to OVC ceilings. Some light, periodic snow
showers will persist up north but will not impact visibilities.
Elsewhere, expect dry conditions today and tomorrow.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...JDC
LONG TERM...JAM/JDC
AVIATION...TGJT
Hazardous weather outlook, Dec 12, 5:15 AM MST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
515 AM MST MON DEC 12 2016
COZ001>014-017>023-UTZ022>025-027>029-131300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
515 AM MST MON DEC 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED MOUNTAIN SNOW SHOWERS WILL CONTINUE THROUGH TONIGHT WITH
PATCH FOG EXPECTED ACROSS THE VALLEYS. NO SIGNIFICANT SNOW
ACCUMULATIONS ARE ANTICIPATED THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ANOTHER STORM WILL MOVE INTO THE AREA LATE TUESDAY, BRINGING MORE
HEAVY SNOW TO THE MOUNTAINS OF WESTERN COLORADO AND POSSIBLY
EASTERN UTAH. THE SNOW WILL CONTINUE THROUGH WEDNESDAY. A COLDER
AND STRONGER STORM WILL MOVE IN OVER THE WEEKEND, BRINGING
WIDESPREAD RAIN AND SNOW TO THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Avalanche, West Elk and Sawatch Mountains
- When
- December 12, 11:45 AM MST to 11:46 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- State Official
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
A snowmobiler who was riding in the mountains at the 11,250 foot level north of Crested Butte triggered an avalanche which swept him and his snowmobile down slope about 50 feet. The snowmobiler was fully buried under 1 to 2 feet of snow and his snowmobile was partially buried, with only part of the ski and part of the front of the snowmobile visible at the surface. Four other snowmobilers from his group quickly came to his aid and extricated him and eventually his snowmobile. The avalanche broke approximately 3.5 feet deep, was 175 feet wide, and ran 60 to 75 vertical feet.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Minnesota, December 12, 20161 death · 1 injured · 1 event
- Lake-Effect Snow and Winter Weather in Michigan, December 12 to 13, 20165 events
- Winter Weather in Vermont, December 12, 20163 events
- Heavy Snow in Maine, December 12, 20163 events
- Heavy Snow in Washington, December 12, 20162 events
- Dense Fog in Colorado, December 12 to 13, 20162 events
- Strong Wind in Virginia, December 12, 2016$2,000 · 1 event
- High Wind in Washington, December 12, 201650 kt wind · 1 event
- Waterspout in Gulf of Mexico, December 12, 20161 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, December 12, 20161 event
- High Wind in Hawaii, December 12 to 13, 201676 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 671485.